Texas, 2016Damaging Winds in Texas, July 29, 2016
July 29, 2016 · NWS AMA · 2 events in 1 county or zone
Precipitation was associated with an upper level trough along the central TX/OK Panhandle border along with a second trough out to the west across NM with upslope flow with a residual outflow boundary. With the mean upper level steering flow out of the northwest, storms moved from NE NM in far NW TX Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Precipitation was associated with an upper level trough along the central TX/OK Panhandle border along with a second trough out to the west across NM with upslope flow with a residual outflow boundary. With the mean upper level steering flow out of the northwest, storms moved from NE NM in far NW TX Panhandle. These individual cell congealed into a line as they moved into a weak CAPE and weak bulk shear environment. These line of storms produced severe wind gusts and some wind damage to tree branches in the NW TX Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 29, 4:46 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 29, 4:46 PM CST, 1 hour 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
546 PM CDT FRI JUL 29 2016
.AVIATION...
For the 00Z TAFs...VFR conditions are expected for the most part at
all terminals. However, thunderstorms are still expected to move into
our area from New Mexico and southeast Colorado. There is little
confidence in what exactly the thunderstorms will do, but KDHT looks
to have the best chance of getting something and perhaps even KAMA
later on tonight. Therefore, have continued a TEMPO group for
thunderstorms for KDHT and added a TEMPO group for KAMA. There also
exists a chance for a brief wind shift to accompany any
thunderstorms and should be out of the west or northwest. KGUY could
see a scattered layer of low clouds around 2000 ft AGL in the early
morning hours. Otherwise, some mid to high level clouds could linger
through the day tomorrow with winds generally out of the south and
becoming gusty in the afternoon hours.
Lorenzen
&&
.PREV DISCUSSION... /Issued 331 PM CDT FRI JUL 29 2016/
DISCUSSION...
Showers and some low topped thunderstorms continue to move southeast
across the eastern Panhandles. The precipitation is associated with
an upper level trough along the central TX/OK Panhandle border as
seen with the latest visible satellite observations with Cu's in the
eastern Panhandles and drier air aloft in the western Panhandles.
Latest surface and 500 hPa observations shows a second trough out to
the west across NM with upslope flow and a residual outflow boundary
will slowly makes it way east into the western Panhandles. Some
additional showers and thunderstorms are possible this evening into
tonight across the Panhandles and will dissipate by Saturday
morning.
As we go into the second half of Saturday through mid next week, an
upper level high pressure system will move back east into the region
and bring tranquil weather conditions and very warm temperatures to
the Panhandles. Some upslope convection across NM may bring an
isolated thunderstorms to the far western Panhandles as we go into
early next week but confidence is low at this time. Temperatures will
be above average throughout the weekend into next week with high
temperatures will range from the mid 90s to near triple digits.
AVIATION...
18Z TAFs - On and off showers and thunderstorms will impact the TAF
sites through the afternoon and evening hours. Have the best timing
in there for now, but it will likely change as confidence is low in
the persistence and scattered nature of coverage. Winds will
generally favor an easterly to southeasterly direction and less than
15kts outside of convection. Medium to high confidence that VFR
conditions will continue through tomorrow afternoon outside of
convection too, although KGUY could see some MVFR cigs/vsbys early
Saturday morning.
Elsenheimer
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
10/15
Hazardous weather outlook, Jul 29, 2:43 PM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CDT FRI JUL 29 2016
OKZ001>003-TXZ001>020-301100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
343 PM CDT FRI JUL 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS MOST
OF THE OKLAHOMA AND TEXAS PANHANDLES. A FEW STORMS THAT DEVELOP MAY
BECOME STRONG WITH SOME GUSTY WINDS POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE OKLAHOMA AND TEXAS
PANHANDLES FRIDAY THROUGH SATURDAY NIGHT...AND THEN ACROSS NORTHWESTERN
SECTIONS OF THE AREA ON TUESDAY THROUGH THE END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 29, 12:31 PM CST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
131 PM CDT FRI JUL 29 2016
OKZ002-003-TXZ003-004-291900-
BEAVER OK-TEXAS OK-HANSFORD TX-OCHILTREE TX-
131 PM CDT FRI JUL 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TEXAS...SOUTHWESTERN
BEAVER...NORTHWESTERN OCHILTREE AND NORTHEASTERN HANSFORD COUNTIES
UNTIL 200 PM CDT...
AT 131 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF ADAMS...OR 17 MILES EAST OF GUYMON...MOVING
SOUTHEAST AT 30 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HOOKER...HARDESTY...ADAMS AND BAKER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3686 10134 3692 10092 3648 10081 3634 10109
TIME...MOT...LOC 1831Z 329DEG 28KT 3670 10116
CE
Special weather statement, Jul 29, 4:39 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
539 PM CDT FRI JUL 29 2016
OKZ001-292330-
CIMARRON OK-
539 PM CDT FRI JUL 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR CIMARRON COUNTY UNTIL 630 PM
CDT...
AT 538 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTH OF KENTON...OR 27 MILES WEST OF BOISE CITY...MOVING EAST
AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BOISE CITY...KEYES...BLACK MESA PARK...FELT...KENTON AND WHEELESS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3699 10228 3669 10219 3650 10249 3657 10300
3700 10300
TIME...MOT...LOC 2238Z 277DEG 19KT 3683 10299
LGThunderstorm Wind, Dallam
- When
- July 29, 6:00 PM CST
- Where
- Dallam County, 13.06 mi SW of Perico
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.140, -103.020
Tree branches 4-6 inch diameter downed by strong wind gusts.
Thunderstorm Wind, Dallam
- When
- July 29, 7:05 PM CST
- Where
- Dallam County, 0.69 mi S of Dalhart
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 36.060, -102.520
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Iowa, July 29, 2016$2.5 million · 1 event
- Flash Flooding in Illinois, July 29, 2016$1.0 million · 2 events
- Flash Flooding in Tennessee, July 29, 2016$145,000 · 4 events
- Flash Flooding and Hail in Nebraska, July 29 to 30, 2016$88,000 · 1 in hail · 14 events
- Lightning Strike in Arizona, July 29, 2016$150,000 · 1 event
- Damaging Winds in Arizona, July 29, 2016$82,000 · 61 kt wind · 9 events
- Flash Flooding and Hail in Arizona, July 29, 2016$32,000 · 64 kt wind · 8 events
- Hail and Damaging Wind in Colorado, July 29, 20162.5 in hail · 31 events
- Flash Flood and Flood in Kentucky, July 29, 2016$25,000 · 2 events
- Flash Flooding in Ohio, July 29 to 30, 2016$21,000 · 3 events
- Flash Flooding and Flooding in Ohio, July 29 to 30, 2016$15,000 · 8 events
- Damaging Wind in Tennessee, July 29, 2016$20,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653472, 653473.